Solving optimal control problems for the unsteady Burgers equation in COMSOL multiphysics

Yilmaz F. N. , KARASÖZEN B.

Journal of Computational and Applied Mathematics, vol.235, no.16, pp.4839-4850, 2011 (Journal Indexed in SCI Expanded) identifier identifier

  • Publication Type: Article / Abstract
  • Volume: 235 Issue: 16
  • Publication Date: 2011
  • Doi Number: 10.1016/
  • Title of Journal : Journal of Computational and Applied Mathematics
  • Page Numbers: pp.4839-4850


The optimal control of unsteady Burgers equation without constraints and with control constraints are solved using the high-level modelling and simulation package COMSOL Multiphysics. Using the first-order optimality conditions, projection and semi-smooth Newton methods are applied for solving the optimality system. The optimality system is solved numerically using the classical iterative approach by integrating the state equation forward in time and the adjoint equation backward in time using the gradient method and considering the optimality system in the spacetime cylinder as an elliptic equation and solving it adaptively. The equivalence of the optimality system to the elliptic partial differential equation (PDE) is shown by transforming the Burgers equation by the ColeHopf transformation to a linear diffusion type equation. Numerical results obtained with adaptive and nonadaptive elliptic solvers of COMSOL Multiphysics are presented both for the unconstrained and the control constrained case. © 2011 Published by Elsevier B.V. All rights reserved.